Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 75, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2001, 7:32 PM CDT for Stutsman County, North Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 17, 2001, 7:32 PM CDT (00:32 UTC)
- Expired
- Jul 17, 2001, 8:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 136 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 7:44 PM CDT | Hail 1.75 | Sydney, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 7:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2561 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2319 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 12.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 180033
SVRBIS
NDC093-180100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT TUE JUL 17 2001
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA
* UNTIL 800 PM CDT
* AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SYDNEY...OR ABOUT 13 MILES SOUTH OF
JAMESTOWN...MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MONTPELIER...YPSILANTI AT 745 PM CDT
GOLFBALL SIZE HAIL WAS REPORTED WITH THIS STORM. THIS STORM HAS ALSO
HAD A HISTORY OF PRODUCING A TORNADO.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY
MORNING FOR SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4685 9877 4670 9891 4664 9889 4663 9845
4681 9845
JVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:10 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jul 17, 3:10 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 310 PM CDT TUE JUL 17 2001 HIGH DEWPOINTS AND A VERY UNSTABLE AIRMASS OVER THE FORECAST AREA. K INDEX IS OVER 35 BISMARCK TO JAMESTOWN INDICATING THE POTENTIAL FOR FLOODING. WARM MID LEVEL TEMPS SEEM TO BE CAPPING CONVECTION... BUT THE CAP SHOULD BREAK THIS EVENING AND SEVERE THUNDERSTORMS ARE LIKELY. A WATCH COVERS MOST OF THE FORECAST AREA UNTIL 7 PM CDT. THE MODELS SHIFT THE SURFACE LOW TO NORTHEAST SOUTH DAKOTA BY THURSDAY EVENING...AND THE BEST CHANCE OF THUNDERSTORMS SHOULD BE NEAR THE LOW WHERE CAPE IS STRONGEST AND GOOD SURFACE MOISTURE CONTINUES. WITH THE UPPER LEVEL FLOW REMAINING WEST TO SOUTHWEST THROUGH THURSDAY...THE LOW SHOULD REDEVELOP IN EASTERN MONTANA AND AGAIN BE THE FOCUS FOR THUNDERSTORMS. MODELS HAVE TRENDED TOWARD WARMER TEMPS THAN PREVIOUS RUNS...AND WILL ADJUST TEMPS UPWARD MOST AREAS. .BIS...NONE. TSW
In the hours before
Local storm report, Jul 17, 6:23 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
623 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0621 PM 3 E MEDINA ND TORNADO
07/17/01 NEAR MM 233 I-94 REPORTED BY LAW
STUTSMAN ENFORCEMENT OFFICIAL.Local storm report, Jul 17, 6:26 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0402 PM GLEN ULLIN ND .75 INCH HAIL
07/17/01 MORTON REPORTED BY HAM RADIO
OPERATOR.
0407 PM 12 E GLEN ULLIN ND 1.5 INCH HAIL
07/17/01 MORTON
0424 PM 10 N TUTTLE ND FUNNEL CLOUD
07/17/01 KIDDER
0518 PM HEBRON ND 1.75 INCH HAIL
07/17/01 MORTON
0520 PM HEBRON ND 2.75 INCH HAIL
07/17/01 MORTON REPORTED BY PUBLIC.
0532 PM 6 W WOODWORTH ND TORNADO
07/17/01 STUTSMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0541 PM 6 N MEDINA ND FUNNEL CLOUD
07/17/01 STUTSMAN
0550 PM 15 W SPIRITWOOD ND TORNADO
07/17/01 STUTSMAN REPORTED BY PUBLIC.
0603 PM 4 N MEDINA ND TORNADO
07/17/01 STUTSMAN REPORTED BY HAM RADIO
OPERATOR.
0621 PM 3 E MEDINA ND TORNADO
07/17/01 STUTSMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 17, 6:33 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
633 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0632 PM 1 N CLEVELAND ND .75 INCH HAIL
07/17/01 STUTSMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 17, 6:40 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
640 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0638 PM 1 N CLEVELAND ND 2 INCH HAIL
07/17/01 STUTSMAN REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 17, 6:46 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION...
0628 PM HARVEY ND .75 INCH HAIL
07/17/01 WELLS REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Jul 17, 6:48 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
648 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0402 PM GLEN ULLIN ND .75 INCH HAIL
07/17/01 MORTON REPORTED BY HAM RADIO
OPERATOR.
0407 PM 12 E GLEN ULLIN ND 1.5 INCH HAIL
07/17/01 MORTON
0424 PM 10 N TUTTLE ND FUNNEL CLOUD
07/17/01 KIDDER
0518 PM HEBRON ND 1.75 INCH HAIL
07/17/01 MORTON
0520 PM HEBRON ND 2.75 INCH HAIL
07/17/01 MORTON REPORTED BY PUBLIC.
0532 PM 6 W WOODWORTH ND TORNADO
07/17/01 STUTSMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0541 PM 6 N MEDINA ND FUNNEL CLOUD
07/17/01 STUTSMAN
0550 PM 15 W SPIRITWOOD ND TORNADO
07/17/01 STUTSMAN REPORTED BY PUBLIC.
0603 PM 4 N MEDINA ND TORNADO
07/17/01 STUTSMAN REPORTED BY HAM RADIO
OPERATOR.
0621 PM 3 E MEDINA ND TORNADO
07/17/01 STUTSMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0628 PM HARVEY ND .75 INCH HAIL
07/17/01 WELLS
0628 PM HARVEY ND .75 INCH HAIL
07/17/01 WELLS REPORTED BY COOPERATIVE
OBSERVER.
0632 PM 1 N CLEVELAND ND .75 INCH HAIL
07/17/01 STUTSMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0638 PM 1 N CLEVELAND ND 2 INCH HAIL
07/17/01 STUTSMAN REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 12:43 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 62 min |
| Jul 18, 1:32 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 58 min |
| Jul 18, 2:09 AM CDT | Severe Thunderstorm Warning | BIS | Dunn | 66 min |
| Jul 18, 2:47 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 58 min |
| Jul 18, 3:00 AM CDT | Severe Thunderstorm Warning | BIS | Burke | 60 min |
| Jul 18, 3:15 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 60 min |
| Jul 18, 4:22 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 38 min |
| Jul 18, 6:55 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 65 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.